This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/14676266?dopt=Abstract
Statins have been shown to cause toxic effects on muscles and rhabdomyolysis. In most cases rhabdomyolysis occurs following the use of these drugs for at least one week.
This paper reports a case of rhabdomyolysis after just a single dose of simvastatin.
(i) A 54 year old man was admitted to hospital with a one week history of shortness of breath and was found to have high blood pressure.(ii) He was treated with various drugs including simvastatin (40 mg/day).
(iii) After one dose of simvastatin he was found to have a raised creatinine kinase concentration of 11,290 μ/l (normal 10-120 μ/l) with a raised urine myoglobin concentration of 46,560 μg/ml (normal 0–50 μg/ml). (Raised levels of creatinine kinase and urine myoglobin are associated with rhabdomyolysis).
(iv) All his parameters improved when simvastatin treatment was stopped.
This case highlights that rhabdomyolysis may be caused by a reaction to simvastatin.
The reasearchers conclude: "Clinicians should be aware of this possible complication presenting in the early days of the use of statins".
More information on this subject: Books : Scientific Studies : Websites : Videos : Food Mall